Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

July 31, 2016Midland County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jul 31, 2016, 6:13 PM CDT for Midland County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Jul 31, 2016, 7:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS84 KMAF 312313
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN JUL 31 2016
 
TXZ061-062-069-010000-
ECTOR TX-UPTON TX-MIDLAND TX-
613 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UPTON...MIDLAND AND
EAST CENTRAL ECTOR COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF MIDKIFF...OR 19 MILES SOUTH OF MIDLAND...MOVING
NORTHWEST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...ODESSA...COTTON FLAT...MIDLAND INTERNATIONAL AIR AND SPACE
PORT...SKYWEST AIRPORT...ODESSA SCHELEMEYER FIELD...MISSION DORADO...
WARFIELD AND MIDLAND AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 119 AND 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3166 10184 3157 10219 3193 10239 3208 10194
TIME...MOT...LOC 2313Z 154DEG 13KT 3173 10203 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:45 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 31, 2:45 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT SUN JUL 31 2016

.DISCUSSION...

Not much change to the current forecast, as persistence continues.
WV imagery indicates the upper ridge quickly shifting to the Gulf
Coast states, aided in its eastward shift perhaps by a decaying MCV
over NE Sonora.  Models keep the ridge more or less over the
Arklatex into the extended, w/an increase in thicknesses/temps over
West Texas and Southeast New Mexico thru about Thursday or so. From
there on, models diverge on the strength/placement of the ridge,
w/the GFS maintaining the warm streak/thicknesses thru the weekend,
whereas others are trending cooler than they have been the past few
runs. This will will result in slightly cooler temps in the extended
closer to normal...not that many will complain.

W/regards to rain prospects, the cap eroded early today, w/area
radars showing convection developing along and west of the Pecos.
Generally, w/the low-lvl thermal ridge remaining just west of the
FA, and richer theta-e confined to the west as well, best chances
for rain each day will remain over the higher terrain,
orographically and diurnally driven for the most part.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  99  74  98 /  10  10  10  10
Carlsbad                       74  99  73  97 /  10  20  20  20
Dryden                         71  95  72  95 /  10  10  10  10
Fort Stockton                  74  99  74  98 /  10  20  10  10
Guadalupe Pass                 69  88  70  87 /  20  30  30  30
Hobbs                          71  96  69  96 /  10  10  10  20
Marfa                          62  90  63  89 /  20  30  10  30
Midland Intl Airport           73  98  71  97 /  10  10  10  10
Odessa                         76  97  74  96 /  10  10  10  10
Wink                           74 100  72 100 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/44
Hazardous weather outlook, Jul 31, 2:11 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT SUN JUL 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CDT SUN JUL 31 2016 /111 PM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING ACROSS THE BIG BEND AREA AND PRESIDIO VALLEY AS WELL
AS OVER THE GUADALUPE MOUNTAINS SOUTH THROUGH THE DAVIS
MOUNTAINS AND ADJACENT PLAINS. GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL ACCOMPANY THE STRONGEST STORMS. IN
ADDITION...FREQUENT LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. IF
YOU CAN HEAR THUNDER YOU CAN BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER WHEN THUNDERSTORMS APPROACH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR THE HIGHER TERRAIN AND ADJACENT PLAINS FOR THE NEXT
SEVERAL DAYS. GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS.

OTHERWISE...THE RISK OF SIGNIFICANT HAZARDOUS WEATHER OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO IS LOW THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 31, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN JUL 31 2016

TXZ061-062-069-010000-
ECTOR TX-UPTON TX-MIDLAND TX-
613 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UPTON...MIDLAND AND
EAST CENTRAL ECTOR COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF MIDKIFF...OR 19 MILES SOUTH OF MIDLAND...MOVING
NORTHWEST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDLAND...ODESSA...COTTON FLAT...MIDLAND INTERNATIONAL AIR AND SPACE
PORT...SKYWEST AIRPORT...ODESSA SCHELEMEYER FIELD...MISSION DORADO...
WARFIELD AND MIDLAND AIRPARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 119 AND 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3166 10184 3157 10219 3193 10239 3208 10194
TIME...MOT...LOC 2313Z 154DEG 13KT 3173 10203

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:02 PM CDTSpecial Weather StatementMAFBorden43 min
Jul 30, 10:32 PM CDTSpecial Weather StatementMAFBorden, Scurry43 min
Jul 30, 10:34 PM CDTAreal Flood AdvisoryMAFBorden3 hr
Jul 31, 6:15 PM CDTSpecial Weather StatementMAFPecos45 min
Jul 31, 6:30 PM CDTSpecial Weather StatementMAFGlasscock45 min
Jul 31, 6:32 PM CDTSpecial Weather StatementMAFLoving43 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.